Aa
Aa
A
A
A
Close
527657 tn?1214051850

Why do SRRI's cause weight gain?

Im on 10 mgs of generic paxil.  I was on 20 mgs but was gaining weight rapidy.  Im not losing weight on the ten mgs but im not gaining as much either.  Why can anyone tell me we gain weight on SRRI's???
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
It sounds as if your weight gain may be at least partially due to sedentary lifestyle.

If it helps motivate you  to be more active, I read that everyone should do 30 minutes of moderate exercise every day, such as walking at a fairly rapid rate. Apparently any day you don't do this, you are actually wearing your body out. Exercise alone won't burn many calories, so you also have to be especially careful of the amount of calories you are ingesting.
My doc said that half an hour of vigorous exercise helps relax you as well as 2 Ativan, but you would need to work up to do that. You mention anxiety as another problem, in some of your other posts.
Helpful - 0
527657 tn?1214051850
I have tried them all and paxil is the only one that works for me. Im down to 10 mgs and maintaining my weight i gained 20 pounds on 20 mgs but i dont do alot im on the computer all day and i sleep 10 hours a night so hence the weight gain right?
Helpful - 0
804223 tn?1304712856
Hey there. All SSRI's do not cause weight gain, it is a matter of body chemistry and how you may react to one or another. I am taking Zoloft once again after 10 years, and I always find I loose a few pounds, or actually get a little more fit, but that is also my natural state and my lifestyle.  

My aunt is on Celexa and she is fine too, but again, her lifestyle is active and fit already..

I think people need to look at lifestyle choices before and while on anti-depressants!

I actually enjoy a really healthy and very active way of life but my depression/anxiety is very genetic - so all my active/conscious/healthy choices really aren't enough to hold off the mental/emotional distress  - and so when I'm on medication I tend to even enjoy my healthy lifestyle even more, and the results are just great.

But, for example (and I am not implying this is you! ) On the extreme opposite, If someone enjoys eating fast food, pre packaged and unhealthy dishes, junk food, watching TV, drinking alcohol, and never exercising.. they may enjoy doing even more  while on medication... This is not a healthy cycle, and one I think very common in North America.

I often wonder if these people ever attempted living healthy first?

This is where medications get a bad rap I think. By doctors just handing them out to people who are possible depressed due to lifestyle, and not prescribing them  different diets, activities, or exercises to help get them in a better state of mind.

Anyway, sorry to ramble. I would look into a different one, and voice your concerns to a good doctor. :)



Helpful - 0
Avatar universal
It isn't clear yet, but the research I have read suggests that SSRI's may lower your basal metabolic rate (how many calories you burn at rest).

If you are concerned about weight gain, I would definitely suggest a different SSRI - they are not all created equal. Paxil is actually one of the worst in terms of weight gain. I would ask your medical professional to help you choose a medication that is better for your personal health concerns. Celexa or Wellbutrin might be a better choice than Paxil.
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.